Winter Storm, Benton
- When
- January 2, 7:00 AM CST to 5:00 PM CST
- Where
- Benton forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.606, -87.311 (the zone’s center; the record gives no point)
A storm system moving across the Ohio Valley spread snow across northwest Indiana. Boswell in Benton County reported 7 inches of snowfall.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A storm system moving across the Ohio Valley spread snow across northwest Indiana. Boswell in Benton County reported 7 inches of snowfall. Snowfall amounts rapidly decreased north of Benton County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 2, 5:30 AM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 530 AM CST THU JAN 2 2003 AVIATION DISCUSSION FOR 12Z TAFS ACARS SOUNDINGS AND BUFKIT SHOWING TEMPS AT BASE OF INVERSION...WHICH IS ABOUT 880 MB...AROUND -10 WITH LAKE WATER TEMPS ABOUT +2. ENOUGH OF A LAPSE RATE FOR SC DECK AND SOME VERY LIGHT SNOW. SNOW STREAKS HAVE BEEN SHOWING UP ON RADAR FOR A COUPLE HOURS BUT HAVE ONLY SEEN A COUPLE METAR REPORTS OF VERY LIGHT SNOW WITH NO VSBY RESTRICTIONS. SO HAVE OPTED TO LEAVE SNOW OUT OF TAFS UNTIL SYSTEM SNOW TO THE SOUTH MOVES IN THIS AFTN. EVEN THEN...MOST OF IT SHOULD STAY WELL SOUTH OF TERMINALS...SO KEPT EVERYTHING MVFR. MAY GO A LITTLE STRONGER AT GYY. UPPER LOW MOVING OUT THIS EVENING AND SNOW SHOULD END. STILL COLD ENOF FOR SOME LINGERING LAKE EFFECT FLURRIES THROUGH THE EVENING. NORTHEAST WINDS TO CONTINUE THROUGH THE DAY BUT BECOME NORTH THIS EVENING AS LOW PULLS OFF TO THE EAST. ALLSOPP PRELIMINARY DISCUSSION FOR 4 AM ZONES 06Z SATL PICS HAVE IMPRESSIVE SPINNER MOVING INTO W AR. UPPER AIR MAPS AT 200 USING BJ COOK SAYS LOW SHOULD MOVE E FIRST 12 HOURS AND 500 HEIGHT RISE/FALL COUPLET SAYS IT SHOULD MOVE SE FROM ITS 00Z POSITION. THIS MORE S POSITION WHAT MODELS FROM 24 HOURS AGO SHOWED. THE OLD GULF COAST SYSTEM PROBABLY HAD SOME INFLUENCE HERE. IT DEFINITELY CLEANED OUT THE 700+850 MOISTURE JUST TO THE E OF THE SPINNER SO THE PRESENT RADAR SHIELD WHAT THIS SYSTEM DYNAMICALLY PRODUCING. MODELS SHOW VORT MOVING DUE E FIRST 12 HOURS THEN NE NR OHIO RIVER AS ANOTHER PIECE OF ENERGY COMES IN FROM BEHIND TO HAVE STRONG ENERGY VORT IN DEEP SOUTH IN 24 HOURS. SO SYSTEM KIND OF SPLITTING. WHOLE TROF THEN SLOWER LIKE OLD ETA RUNS LAST 2 DAYS BUT MAIN VOFT OF OUR CONCERN FASTER LIKE AVN OF PAST 2 DAYS. AT 06Z N EDGE RADAR ECHOES JUST S OF IRK AND ABOUT THE 80% RH LINE ON MODELS AND 14 VALUE FOR 700 VORTICITY. ETA/NGM SHOW THIS LINE/VALUE TO NR A CHI-MQB LN AT 00Z AT NR A VPZ E WATSEKA LN BY 12Z. WILL USE THIS LINE AS JUST FLURRIES TO THE NW AND ACCUMULATION TO THE SE. 290K LEVEL SHOWS SOME ISENTROPIC LIFT MIDDAY WITH 2-3 G/KG BUT ALL SINKING BY 00Z AND Q-VECTOR MAX ALREADY THRU SO ONLY A SHORT PERIOD OF HEAVIER SNOW SE. WILL LOOK AT 06Z MESOETA RUN BEFORE DECIDE FINAL SNOW AMOUNTS BUT SE COUNTIES WILL STAY THE 3-5 PER ILX IWX COORD. AFTER THIS SYSTEM THRU A SERIES OF COMPACT FAST MOVING VORTS TO COME OVER PACIFIC COAST RIDGE AND DROP SE INTO THE AREA SO EPISODES OF RAIN OR SNOW POSSIBLE IN EXTENDED FORECAST. EACH SYSTEM TO HAVE POCKET WARM PACIFIC AIR WITH IT SO PRECIP MAY BE MIXED OR EVEN JUST RAIN. COORD WITH ILX IWX .CHI...SNOW ADVISORY 5 SE COUNTIES AF
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011- 019-021800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 600 AM CST THU JAN 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...THURSDAY A COMPLEX UPPER LEVEL STORM SYSTEM STRETCHING FROM CENTAL ARKANSAS TO SOUTHERN MISSOURI IS MOVING NORTHEAST AND BREAKING IN TWO. THIS SYSTEM WILL SPREAD AN AREA OF SNOW OVER THE AREA TODAY. THE SNOW WILL DIMINISH TO FLURRIES TONIGHT. THE SNOW WILL JUST BE SOME FLURRIES AROUND ROCKFORD...UP TO AN INCH IN THE SOUTHERN PARTS OF THE CHICAGO AREA DOWN TO LASALLE...AND 2 TO 5 INCHES ROUGHLY FROM FAIRBURY TO WATSEKA AND RENSSELAER. THE HEAVIEST PUSH WILL BE THROUGH MIDDAY SOUTH AND IN THE AFTERNOON NORTH. FOR TONIGHT ONLY SOME VERY LIGHT SNOW OR FLURRIES ARE EXPECTED...MAINLY FROM AROUND CHICAGO SOUTH AND EAST. LITTLE IF ANY ADDITIONAL ACCUMULATION WILL OCCUR TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT...SPOTTERS WILL NOT BE NEEDED. AF
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338177.